Anyone help please?


To cut a very very long story short I was diagnosed with graves in February and have been on carbimazole since. My original complaint of painful muscles, fatigue, brain fog, numb hands and feet plus many others have never improved. I've seen rheumatologit's, chronic pain management and my own doctor many times. I've found I had low b12 (currently on 12 wk injections after my loading dose) low vit D (currently on maintenence dose) 3 different Dr's/consultants have said I have fibromyalgia and 2 have said they don't think I have. I've no idea if I have or not, some symptoms match and some don't. Before I completely agree and start going down the physio/cbt route I wondered if anyone had any idea of further vitamin tests I should ask my Dr for? I've been tested for many diseases (rheumatoid arthritis, lupus,celiac etc) all,negative thank fully so really I'm wondering where I go next? Thanks for any help.

9 Replies

  • Samspam

    I don't have Graves but one of our Administrators has so she will most probably respond when she reads your post.

    Don't do anything too quickly as both deficiencies of B12 and Vit D can cause these symptoms too. Do you have a copy of your latest blood tests with the ranges? If so, post them or get a copy from the Surgery. I doubt there is anything psychiatrically wrong, it's just that when we are taking medication and feel much worse we begin to wonder and try to suss out ourselves the problems. Some links for info:

  • Thank for the reply. The last b12 I had before my loading dose was 172 (range 190-900) and my last vitamin D, although I can't remember the actual number was described as,"adequate" and,that was after months of treatment. The articles are very interesting thank you. I'm currently refusing to believe the fibromyalgia diagnosis, perhaps I'm just burying my head in the sand but Ive just got a feeling something else is going on

  • As regards B12, it is not sufficient to be 'adequate' particularly if you have had a deficiency. We should aim to be towards the upper level. Did your GP find out why you had a deficiency, i.e. perhaps due to Pernicious Anaemia, for instance?

    If you don't have PA, you can supplement B12 with methylcobalamin sublingual tablets, or spray which should keep your B12 levels up.

    If you order anything from Amazon, i.e. the B12 for instance, get a small sum. You search Affiliate on the above search box. and click on Amazon Affiliate.

  • if the pains were original symptoms they are unusual for Graves disease normally weight loss, anxiety , tremor in hands running around like a duracell bunny is more typical

    Carbimazole sure causes all the pains and brain fog if your on too high a dose

    maybe you actually have graves and hashimotos running together ...........that can cause havoc

  • Thanks for replying, I did have the tremor but actually gained weight :-(. I'm only on 5mg carbimazole every other day at the moment. My endocrinologist says my thyroid is doing really well and hopes I'll be off treatment before the 18 months he originally thought.

    I'll look into the graves/ hashimotos running together thank you.

  • Have you had anything else tested, ie iron etc? Anemia can cause fatigue, muscle pains etc. Did your Vit D level go up to an optimal level before you went onto the maintenance dose? Maybe it's early days with your B12 also, as many of the symptoms you mentioned can be a deficiency, and your levels need to go up further.

    I have Graves and most of those symptoms I had when I was on too high a dose of Carbimazole (10mg upward) and was made to go hypo. But you are on quite a low dose. Do you have your most recent blood results for your thyroid levels? If you put them on here (with ranges) someone can comment.

  • Not had my iron tested for a while. My vit D is only adequate whilst I'm on the tablets, I've asked the Dr if I need more to get me optimal level - she said no but I think I'll get some other tablets anyway. I'm back at the endo on Thursday so I'll ask for my latest results. He usually just says "yes it's fine go away and come back in 3 months." he's one of the ones who think I have fibromyalgia as he doesn't think it's caused by my thyroid. He's very difficult to talk to and very matter of fact. I wasn't sure if other deficiencies cause these symptoms or even where I should be looking. Thanks for replying

  • Hi I have graves and hashi antibodys and along with the rapid heartbeat sweating not sleeping and tremors I had all the symptons you have. Once I started carbs the obvious

    Hyper symptons improved but I still had those original symptons you have they haven't gone I have for last 6 weeks had carbs cut and all the hyper symptons are back again

    It seems to be a war beetween both hyper and hypo

  • Once you know your Vit D results, this chart is handy for working out how much to supplement.

You may also like...